Review of synthetic cannabinoids out-of-date as soon as it’s published

January 19, 2016, 11:38 pm

Kronic Purple Haze★★★☆☆

A systematic review of adverse events arising from the use of synthetic cannabinoids and their associated treatment. Tait RJ et al. Clin Toxicol 2016 Jan;54:1-13.

Abstract

This paper review clinical literature related to use of synthetic cannabinoids (SCs) through the end of 2015. Although it seems comprehensive, and cites 108 references, it is of course already at least 18 months out-of-date. The number of cases involving exposure to SC surged during 2015. For example, although the authors of this paper identified 22 deaths associated with SCs, according to CDC data in the first 6 months of 2015 alone 15 people died from exposure to the drugs.

Since SCs are a moving target — with new compounds appearing almost daily — year-and-a-half old data is just not that compelling. However, some of the authors main points still hold up:

  • most patients present with relatively mild manifestations including tachycardia, agitation, and nausea
  • more serious adverse effects include, myocardial infarction, arrhythmias, acute kidney injury, seizure, and acute psychosis
  • supportive care usually suffices

Related posts:

Severe reactions to “Spice” on rise, some associated with drug MAB-CHMINACA

“Spiceophrenia”: can synthetic cannabinoids cause psychosis?

First case of cyclic hyperemesis associated with synthetic cannabinoids

Adding ‘Spice”: synthetic cannabinoids in St. Paul, MN

Tachycardia followed by bradycardia after smoking the synthetic cannabinoid “K9”

Review of synthetic cannabinoids and bath salts

Clinical presentation after smoking products labelled as “spice” or “K2”

Blueberry “spice” in Wyoming linked to cases of renal failure

Demi Moore 911 call highlights dangers of synthetic cannabinoids

Case report: seizures after smoking a synthetic cannabinoid product

Interview with J.W. Huffman — creator of JWH-018 and other synthetic cannabinoids

Seizures and supraventricular tachycardia after ingestion of a synthetic cannabinoid (JWH-018)

Spice toxicity: three patients with confirmed exposure to JWH-018 and /or JWH-073

“Legal” marijuana: patients with confirmed exposure to JWH-018 and JWH-073

Synthetic ‘legal’ marijuana banned by the FDA

K2 Sex

Update on ‘legal’ smoking highs

K2: “This isn’t Jerry Garcia’s marijuana”

Comments are closed.